Science News
from research organizations

Understanding statin discontinuation

Date:
April 1, 2013
Source:
Brigham and Women's Hospital
Summary:
In a new study, researchers examined the role adverse reactions play in statin discontinuation and found that more than 90 percent of the patients who stopped taking a statin due to an adverse reaction, were able to tolerate it when they tried again.
Share:
       
FULL STORY

Despite their well-documented benefits, statins, drugs used to lower cholesterol, are commonly discontinued in routine care. Statin discontinuation has been linked to increased risk for cardiovascular events and death in patients with coronary artery disease; nevertheless, the reasons for discontinuation are only starting to be explored. In a new study from Brigham and Women's Hospital (BWH), researchers examined the role adverse reactions play in statin discontinuation and found that more than 90 percent of the patients who stopped taking a statin due to an adverse reaction, were able to tolerate it when they tried again.

The study is published in the April 2, 2013 issue of the Annals of Internal Medicine.

"We were particularly interested in the role adverse reactions play in statin discontinuation," explained Alexander Turchin, MD, MS, a physician and researcher in the Division of Endocrinology at BWH and the senior author of the paper. "In my own clinical experience, I have found that many patients report adverse reactions to statins, such as muscle pain, and then stop taking them. At the same time, we often find that patients who had previously stopped taking a statin because of these adverse reactions, are ultimately able to tolerate them again the second time around."

The researchers examined clinical data from over 107,835 patients between 2000-2008, who were prescribed a statin. They used validated computational text analysis software in an electronic medical record (EMR) system to analyze statin discontinuation and identified patients who had statin-related events (possible side effects to statins), whether people stopped taking their statins after these events, whether they later restarted a statin, and what happened if they did.

The researchers found that approximately one fifth of people had a symptom or other event that may have been related to the drug, and more than half of these people stopped taking their statin, at least temporarily. More than half of the people who stopped because of an event started taking a statin again (although not necessarily the same one), and more than 90 percent of them continued taking the statin after restarting.

"We interpret these results as a glass half-full, meaning that there are potentially millions of patients who could take statins again, and ultimately reduce their risk of heart disease," explained Turchin. This study provides important take home messages for both patients and physicians. For patients, it's important to understand that just because you may have had an adverse reaction to a statin, that does not necessarily mean you should stop taking them altogether. For physicians, it's important to suggest to the patient that many times these drugs can be tolerated, and it may be time to try another statin or perhaps a lower dose

Researchers suggest that it is also important to conduct a clinical trial to determine whether rechallenging patients after statin-related events improves outcomes.

This research was supported by the National Library of Medicine, Diabetes Action Research and Education Foundation, and Chinese National Key Program of Clinical Science.


Story Source:

The above post is reprinted from materials provided by Brigham and Women's Hospital. Note: Materials may be edited for content and length.


Journal Reference:

  1. Huabing Zhang, Jorge Plutzky, Stephen Skentzos, Fritha Morrison, Perry Mar, Maria Shubina, Alexander Turchin. Discontinuation of Statins in Routine Care SettingsA Cohort Study. Annals of Internal Medicine, 2013; 158 (7): 526-534 [link]

Cite This Page:

Brigham and Women's Hospital. "Understanding statin discontinuation." ScienceDaily. ScienceDaily, 1 April 2013. <www.sciencedaily.com/releases/2013/04/130401181500.htm>.
Brigham and Women's Hospital. (2013, April 1). Understanding statin discontinuation. ScienceDaily. Retrieved August 3, 2015 from www.sciencedaily.com/releases/2013/04/130401181500.htm
Brigham and Women's Hospital. "Understanding statin discontinuation." ScienceDaily. www.sciencedaily.com/releases/2013/04/130401181500.htm (accessed August 3, 2015).

Share This Page: